MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT® BPA CULTURE BOTTLE

BIOMERIEUX INC. BACT/ALERT® BPA CULTURE BOTTLE
Model Number 279018
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Codes Nausea (1970); Tachycardia (2095); Vomiting (2144); Chills (2191); Reaction (2414)
Type of Reportable Event Death
Event or Problem Description
A customer in the united states reported to biomérieux discrepant results associated with the bact/alert® bpa culture bottle.The customer reported having two transfusion samples that did not show positive when they were run.The customer stated that they were testing blood platelets in the bpa bottles and have received a false negative result.The organism was identified as klebsiella pneumoniae.The patient who received the platelets had an adverse reaction due to the release of product tested on biomérieux equipment.It is unknown if the patient had any treatment due to this adverse reaction.An investigation will be initiated by biomérieux.
 
Additional Manufacturer Narrative
Biomérieux conducted an internal investigation: the investigation examined the bact/alert® manufacturing directions, including the quality control release testing documentation, and all results were within specification.Quality assurance subsequently released the bact/alert® bpa culture bottle (p/n 279018) lot 1048428 for distribution to the field on 19apr2017.The bact/alert® bpa instructions for use were reviewed and found to provide sufficient caution for the user on the interpretation of a negative result, as the negative status could be due to under-inoculation of the bottle, no organisms present in the inoculum, the number of organisms were too small for detection, or no organisms in the original bag.The root cause was undetermined as the bottle performed as expected based on a review of the data provided from the original test of the platelet bag.The instructions for use strongly recommends more than one type of culture bottle be inoculated (e.G.One aerobic and one anaerobic) to increase the opportunity for detection.
 
Event or Problem Description
On (b)(6) 2017, an email was received from the american red cross indicating the results the customer received from their contract lab on the identification of the contamination shows that the original sample that was tested was not contaminated, only the retest after the product was returned from the hospital showed contamination.On (b)(6) 2017, an email was received from the american red cross that indicated they were notified of a recipient death following a platelet transfusion at ucsf medical center - mission bay.The american red cross indicated the region's investigation determined that three (3) pas platelets and one (1) concurrent plasma were donated by a donor.The process to gain control of all products associated with this donor including the concurrent plasma was followed.The region identified that two (2) platelet products had been transfused.The third platelet unit and the plasma product had not been transfused.The american red cross also indicated that the red cross, fda, and state investigations have eliminated any potential implication of the processes and procedures.In addition, the region confirmed that all of the supplies and the equipment used in the collection and testing of the products were acceptable for use.The red cross followed its procedures for conducting routine bacterial testing of the platelet product; however, the result was likely a false negative due to a low level of bacteria at the time of sampling.The aerobic identification was klebsiella pneumoniae.
 
Additional Manufacturer Narrative
The customer provided clarification regarding the sample testing.The customer indicated the sample was tested one (1) time in one (1) bottle prior to release.However, the bag was split into three (3) separate transfusion bags after testing.The patient received two (2) of the three (3) transfusion bags on (b)(6) 2017.The customer stated that they originally sampled 8-10ml into the bpa bottle that flagged negative.The customer also placed 8-10ml of sample into the another bpa bottle, after they received the product back from the hospital, and sent this bpa bottle to the outside vendor for id.However, this second bottle was never inserted into the bta, this bottle was only used to transport the sample to the outside vendor's lab.The outside vendor confirmed the following results.Original bottle: no gram stain results, and no growth indicating contamination.Resampled bottle: identification was positive for k.Pneumoniae.The customer also stated that they got back both the platelets and the plasma from and tested both but only the platelets were positive.In addition, biomérieux requested additional information from the customer per an fda request for details regarding the type of adverse event, intervention and patient recovery.The customer said they did not know the patient's medical history.On (b)(6) 2017 the customer reported the patient developed tachycardia, nausea, vomiting and rigors during or within six (6) hours following the transfusion.The customer indicated not knowing if the patient required intervention.Biomérieux discovered on (b)(6) 2017 from the customer that the patient did not recover on (b)(6) 2017.

Brand Name
BACT/ALERT® BPA CULTURE BOTTLE
Common Device Name
BACT/ALERT® BPA CULTURE BOTTLE
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
MDR Report Key6945216
Report Number3002769706-2017-00296
Device Sequence Number1460831
Product Code MZC
UDI-Device Identifier03573026126742
UDI-Public03573026126742
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
BK030076
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/07/2018
Device Model Number279018
Device Lot Number1048428
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2017
Supplement Date Received by Manufacturer11/06/2017
12/07/2017
12/15/2017
Initial Report FDA Received Date10/12/2017
Supplement Report FDA Received Date12/06/2017
12/18/2017
01/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;